I am no expert on PCOS, but my OB-Gyn said it can happen to women who are on the low-end of their weight range. The doctor told me that if I exercise less and had a bit more body fat, my hormones may normalize but there is no way to know for sure. I don't plan to stop exercising, so I do my best to make sure I'm eating well. That can be hard with my sweet tooth and coffee addiction: ) After experiencing some bad breakouts when I lost a few pounds, I think it's not worth being really skinny if it means having terrible skin.
That's strange your doctor won't prescribe you birth control because you smoke. Maybe you could see someone else who would... I experienced clearer skin on Ocella (generic Yaz) and Ortho Tri-Cyclin but I was also extremely nauseated and had to stop taking them. Hopefully one of those will work for you. I am now using the Climara Patch and taking a low dose of Spiro. I'm hoping to get off the Spiro if I can. For me, it was only a short-term fix because I have low levels of estrogen and progesterone. But some people love Spiro, so you could try it. I have an extra pack of Ocella I never used. Too bad I can't give it to you : )